Subscription is FREE for qualified healthcare professionals in the US.


 The United States Food and Drug Administration recently released a public health advisory titled, “Methadone Use for Pain Control May Result in Death and Life-threatening Changes in Breathing and Heart Beat.”1 Released in November of 2006, this advisory warned that there have been increased deaths which may be the result of the toxic effects of methadone. Increased levels of methadone in the body due to accumulation, erroneous dosing, or drug interactions may lead to respiratory depression (a known toxicity of all opioid analgesic medications) and QT interval prolongation, which can cause Torsades de Pointes (TdP), a potentially fatal ventricular arrhythmia. The advisory indicates that health care providers should clearly understand the pharmacodynamic and pharmacokinetic properties of methadone to best treat and appropriately monitor patients and to avoid the potentially fatal side effects of the medication.1

The impetus for the health advisory was described by the Morbidity and Mortality Weekly Report in an article titled, “Increase in Poisoning Deaths Caused by Non-Illicit Drugs—Utah, 1991-2003.”2 The paper reported an increase in deaths due to methadone toxicity ranging from two deaths between 1991-1998 to thirty-three deaths between 1999-2003. However, the paper noted that, “The narcotics associated with a drug-poisoning death might have been prescribed for pain, acquired illegally, or (in the case of methadone) obtained from an addiction treatment program.”2 This is an important fact to consider when determining the safety of appropriately prescribed and properly monitored methadone therapy. Because approximately half of methadone deaths from 1996-2000 were associated with valid methadone prescription use, it does appear that increased prescribing of methadone has led to an increase in accidental deaths due to overdose.2

Indications and Pharmacodynamics
Methadone (Dolophine

Last updated on: February 22, 2011
First published on: March 1, 2007